South Dakota, 2025Blizzard and Winter Weather in South Dakota, March 4 to 5, 2025
March 4 to 5, 2025 · NWS ABR · 3 events in 3 counties and zones
A system to the south initially brought a wintry mix to northeast and south central South Dakota, before transitioning to a band of heavier snowfall over the Watertown area. 1 inches of snow through the course of the day.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A system to the south initially brought a wintry mix to northeast and south central South Dakota, before transitioning to a band of heavier snowfall over the Watertown area. The Watertown COOP observer would record 8.1 inches of snow through the course of the day. In addition to the ice and snow, wind gusts topped out at 58 mph at the South Dakota Department of transportation (SDDOT) weather stations at Brandt, with a peak gust of 53 mph at the SDDOT sites at Macs Corner, Wallace and Doland. Widespread winds in excess of 45 mph and falling snow resulted in hazardous travel and several slide-ins. A semi jackknifed blocking portions of Interstate 90 west of Chamberlain and another semi jackknifed blocking portions of Interstate 29 north of Watertown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 4, 3:40 AM CST, 3 hours 20 minutes earlier. Its key messages:
- Light rain that develops this morning from central to northeast South Dakota will transition to freezing rain and then snow through the next several hours.
- Icing potential continues to remain fairly light, just a few hundreds with highest amounts up in the Glacial Lakes region.
- Snow accumulation continue to range somewhere generally on the order of a dusting to between 1 and 3 inches.
- North winds of 25 to 35 mph with gusts up to 50 mph today. Winds and snow could lead to periods of reduced visibility, particularly for portions of central and northeast South Dakota. Winds diminish from west to east tonight into Wednesday.
Area forecast discussion, Mar 4, 3:40 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
340 AM CST Tue Mar 4 2025
.KEY MESSAGES...
- Light rain that develops this morning from central to northeast
South Dakota will transition to freezing rain and then snow through
the next several hours.
- Icing potential continues to remain fairly light, just a few
hundreds with highest amounts up in the Glacial Lakes region.
- Snow accumulation continue to range somewhere generally on the
order of a dusting to between 1 and 3 inches.
- North winds of 25 to 35 mph with gusts up to 50 mph today. Winds
and snow could lead to periods of reduced visibility, particularly
for portions of central and northeast South Dakota. Winds diminish
from west to east tonight into Wednesday.
&&
.SHORT TERM /TODAY THROUGH WEDNESDAY AFTERNOON/...
Issued at 338 AM CST Tue Mar 4 2025
Overall changes are minor with respect to the mesoscale bands of
precipitation that are developing across the area this morning. CAMS
have settled on things setting up a little farther east in
comparison to yesterday afternoon, with the band essentially lining
up in an arc from Jones/Lyman county towards Miller area, most
likely just south of Aberdeen and then on into the northern portions
of the Sisseton hills through the early to mid morning hours. This
then shifts/pivots over northeastern South Dakota while a back edge
moves into east river in central/south central South Dakota.
Precipitation end timing in the far northeast would still be around
this evening. There could be some additional light amounts of
moisture associated with a wave thats back to the west but this
should be relatively negligible in amounts and impacts, as NAM
BUFKIT profiles show some shallow instability/CAPE in the colder
airmass up to 3kft for some snow showers/flurries. With the main
impacts farther east, pealed back a few counties out of the
advisory.
As for winds, 1/2km winds are only about 25-35kts up in north
central South Dakota, closer to 35kts for central/northeast. Thus,
will still be short of wind advisory criteria outside of the winter
weather advisory. Revised areas of blowing snow to fit snowfall
totals as well.
&&
.LONG TERM /WEDNESDAY EVENING THROUGH MONDAY/...
Issued at 338 AM CST Tue Mar 4 2025
The next chance for precipitation occurs Thursday afternoon into
Friday as a surface low pressure system moves over KS. There are
variations in the models as to the location of the low and its
strength. This affects the location of precipitation on the northern
side of the low over southern SD, with some models having the
precipitation moving more to the north into south central SD than
others. The NBM shows a 15-30% chance of precipitation occurring in
Jones and Lyman county reaching up to just slightly north of I-90.
Temperatures Thursday start above freezing and then cool below
freezing once the sun set. The precipitation Thursday
afternoon/evening will likely start as rain or a rain snow mix
depending on the depth of the warm layer at and slightly above the
surface. As the surface starts to cool, the precipitation will start
to transition over to snow. Precipitation amounts look to be light,
with QPF values barely reaching 0.04in. Currently, the NBM show less
than a half inch of snowfall to occur, with the clusters only having
a 10-20% chance for a half inch of snow and 20-30% chance for more
than 0.1in of snow Thursday afternoon into Friday.
Once the surface low moves out of SD Friday, the upper-level regime
shifts back into northwesterly flow as an upper-level ridge starts
to build over CA/NV and moves east. This ridge helps to move mid-
level dry, warm air into SD, which makes it hard for precipitation
to develop and reach the ground. This causes precipitation to stay
out of central and eastern SD through Tuesday. Additionally, the
warm mid-level air advecting into SD helps to warm surface
temperatures. The result will be around normal temperatures Thursday
and Friday, and above normal temperatures for the weekend, topping
out about 15-20 degrees warmer than normal by Monday.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1126 PM CST Mon Mar 3 2025
Terminals KABR,KATY,KPIR,KMBG
A storm system will bring precipitation to the area overnight,
beginning as rain, then switching over to a mix of snow and
freezing rain before becoming all snow by late Tuesday morning,
then continuing through the afternoon into the early evening hours.
North central South Dakota will be the least affected with just a
few hours of snow expected Tuesday morning. IFR/MVFR cigs and
IFR/MVFR vsbys will be common with the precipitation. North winds
will increase into the 25 to 45 knot range late tonight and will
continue through the end of the TAF period.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 9 PM CST this evening for
SDZ006>008-011-018>023.
Winter Weather Advisory until 6 PM CST /5 PM MST/ this evening
for SDZ017-033>037-045-048-051.
MN...Winter Weather Advisory until 9 PM CST this evening for MNZ039-
046.
&&
SHORT TERM...Connelly
LONG TERM...Vernon
AVIATION...ParkinHazardous weather outlook, Mar 4, 3:37 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
337 AM CST Tue Mar 4 2025
MNZ039-046-SDZ006>008-011-017>023-033>037-045-048-051-050945-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
337 AM CST Tue Mar 4 2025 /237 AM MST Tue Mar 4 2025/
This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.
.DAY ONE...Today and tonight.
A band of light to moderate rainfall from central to northeast South
Dakota will transition to freezing rain and snow as colder air moves
into the region this morning. Snow accumulations should only range
from a dusting to 1 to 3 inches, while ice accumulations are mainly
limited to the Glacial Lakes region with a few hundreds. Winds will
top out at 35 to 50 mph. Icy/Slippery road surfaces and strong winds
will lead to potentially hazardous travel conditions. Precipitation
moves east this afternoon and winds take till Wednesday to diminish.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Winds will diminish Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ003>005-009-010-015-016-050945-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-
337 AM CST Tue Mar 4 2025 /237 AM MST Tue Mar 4 2025/
This Hazardous Weather Outlook is for north central South Dakota.
.DAY ONE...Today and tonight.
The Grassland Fire Danger is currently moderate to high in north
central South Dakota, mainly due to cool temperatures and high
relative humidity. That said, with limited moisture and winds
topping out between 35 and 45 mph, any fires that do develop could
spread rapidly.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Lyman
- When
- March 4, 7:00 AM CST
- Where
- Lyman forecast zone
- Reported by
- Public
- Coordinates
- 43.896, -99.847 (the zone’s center; the record gives no point)
Two semitrucks were observed in the ditch, while another had jackknifed in the westbound lane of Interstate 90.
Blizzard, Codington
- When
- March 4, 9:30 AM CST to 1:00 PM CST
- Where
- Codington forecast zone
- Reported by
- ASOS
- Coordinates
- 44.978, -97.189 (the zone’s center; the record gives no point)
The COOP observer in Watertown reported 8.1 inches of snow, while the Watertown Regional Airport Automated Surface Observing Systems would record a visibility of 1/4 mile or less between 930am and 1pm. Additionally the South Dakota Highway Patrol reported a semi had jackknifed and was partially blocking the lanes of Interstate 29 just north of Watertown, while local law enforcement posted photos of various slide-ins across the county.
Winter Weather, Roberts
- When
- March 4, 12:23 PM CST to March 5, 1:57 AM CST
- Where
- Roberts forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.630, -96.946 (the zone’s center; the record gives no point)
South Dakota Highway Patrol posted photos of a vehicle that had slid off the road and onto a frozen pond 2 miles north of the Summit exit.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Mississippi, March 4, 20252 deaths · $309,000 · 78 kt wind · 42 events
- High Wind and Winter Weather in Nebraska, March 4 to 5, 20252 deaths · 61 kt wind · 33 events
- Tornadoes and Flood in Texas, March 4, 20254 injured · $15 million · EF1 · 126 events
- Tornadoes and Damaging Winds in Texas, March 4, 20253 injured · $1.1 million · EF1 · 28 events
- Tornadoes in Mississippi, March 4, 20254 injured · EF2 · 2 events
- Tornadoes and Flash Flooding in Louisiana, March 4, 2025$485,000 · EF1 · 25 events
- High Wind and Strong Wind in Tennessee, March 4 to 5, 2025$1.2 million · 57 kt wind · 23 events
- Damaging Winds in Georgia, March 4 to 5, 2025$98,000 · 59 kt wind · 71 events
- Tornadoes and Damaging Winds in Louisiana, March 4, 2025$464,000 · EF1 · 12 events
- High Wind in Kansas, March 4, 2025$507,000 · 73 kt wind · 33 events
- Tornadoes and Damaging Winds in Oklahoma, March 4, 2025$329,000 · EF1 · 14 events
- Blizzard and High Wind in Iowa, March 4 to 5, 202555 kt wind · 94 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230406, 1231065, 1233419.